Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Diagnosed with gastritis. Having abdominal pain, no appetite and nausea. Taking omeprazole. Prognosis?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
I have been diagnosed with gastritis after >1 week upper stabbing abdominal pain, no appetite and nausea. The pain started in the upper middle and now is on the right mainly which goes through to my back. The pain is also now in the left at times as well as my lower back and in my chest. I'm worried I may have been wrongly diagnosed because I didn't mention that I'm also having chest pain (which has been on and off for about a year) and a lot of itching around my abdomen and my back. Are these all symptoms of gastritis? I was diagnosed by a nurse practitioner at an NHS walk in centre (my GP was off sick) who prescribed omeprazole for 2 weeks. She was lovely but it was all very rushed. Should I go to my GP for a second opinion or wait until the end of my course? Thank you
Posted Thu, 25 Apr 2013 in Abdominal Pain
Answered by Dr. Charles S Narasi 21 minutes later

Thanks for your query.

You mention that you were seen by a nurse practitioner.

She probably examined your abdomen, but I am not sure if any blood tests were done. Your description of stabbing abdominal pain located in the upper mid abdomen and now radiating to the back, to me, does not sound like just gastritis.

I would be concerned about peptic ulcer (Duodenal ulcer) or even acute pancreatitis. If former, Omeprazole may help by reducing the acid. If latter, pain could get worse associated with nausea and vomiting etc.

You might need to have some initial blood work to include complete blood count, metabolic profile and serum amylase and lipase to rule out pancreatitis. You may also need an x-ray of your upper Gastro Intestinal tract and a sonogram of your gallbladder to make sure you don't have gallstones which could cause pancreatitis.

I encourage you to contact your physician to discuss these.

I wish you well.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor